Texas, 2020

High Wind in Texas, December 10, 2020

December 10, 2020 · NWS MAF · 1 event in 1 county or zone

An upper level trough moved across the western United States. Strong winds developed in the higher elevations of the Guadalupe Mountains as the trough moved across West Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough moved across the western United States. Strong winds developed in the higher elevations of the Guadalupe Mountains as the trough moved across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 10, 2:30 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 10, 2:30 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CST Thu Dec 10 2020

.DISCUSSION...
A weak upper ridge over the area giving way to an approaching trough
moving into NM this afternoon.  This trough will weaken and lift
northward as it moves across NM and TX... however a secondary trough
comes down on the backside of it Friday.  As it passes the pattern
will briefly return to a flat ridge over the area Saturday but the
next trough coming down out of the NW will swing through late
Saturday and Sunday. This active upper pattern of frequent
troughs will continue into next week.

Inherited a High Wind Watch for the Guadalupe and Davis Mtns for
Friday as a jet will move through the base of the trough... however
GDP currently at high wind now.  Therefore went ahead and upgraded
the Guadalupes and Delaware Mountains to a warning effective
immediately.  May see wind speeds drop off in the Guadalupe
mountains for a few hours this evening before picking back up over
night and then again on Friday.  Left the Davis Mountains in a watch
for Friday.

Wind at the surface will become westerly tonight and Friday... may
see a boundary sag into the NE counties late Friday.  A cold front
will blow through Sunday with a gusty north wind... bumped up speeds
at GDP and could see another warning then.

Today will be the last day with highs in the 70s for awhile...
readings Friday will be around 10 degrees cooler and in the 60s...
then even cooler Saturday with 50s north.  Highs in the 50s spread
southward to most of the area Sunday.  Readings look a bit warmer
and near normal next week. Lows tonight mostly in the 40s with 30s
on Friday night.

Clouds currently increasing from the west as trough approaches and
there is a possibility of showers tonight. Some showers may drift
in from Hudspeth county this afternoon with additional showers
developing over Pecos county this evening then spreading NE.
Latest guidance much lower and qpf unimpressive so will knock
pops down from likely to chance and slight chance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  65  33  58 /  40   0   0   0
Carlsbad                       42  67  29  62 /  20   0   0   0
Dryden                         51  74  43  70 /  20   0   0   0
Fort Stockton                  47  68  39  65 /  40   0   0   0
Guadalupe Pass                 38  55  33  54 /  20   0   0   0
Hobbs                          41  62  30  57 /  20   0   0   0
Marfa                          37  60  27  62 /  30   0   0   0
Midland Intl Airport           46  66  33  61 /  40   0   0   0
Odessa                         45  66  33  61 /  40   0   0   0
Wink                           44  69  32  63 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST Friday for Guadalupe Mountains
     of Eddy County.

TX...High Wind Warning until 8 PM MST Friday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Watch from Friday morning through Friday evening for
     Davis Mountains.

&&

80/72
Hazardous weather outlook, Dec 10, 2:27 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
227 PM CST Thu Dec 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-112030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
227 PM CST Thu Dec 10 2020 /127 PM MST Thu Dec 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High Wind Warning has been issued for the Guadalupe and Delaware
Mountains through this afternoon and tonight with sustained winds
35-45 mph with gusts up to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High Wind Warning continues for the Guadalupe and Delaware Mountains
until 8pm Friday with sustained winds 35-45 mph with gusts up to 65
mph.

High Wind Watch is in effect Friday morning for the Davis Mountains
until 8pm Friday with sustained winds 35-45 mph and gust up to 60
mph.

High winds are possible through Guadalupe Pass on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 10, 5:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935672.